Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 28, 2008

Exercise and Sports, Hypoglycemia

Question from Madrid, Spain:

I am frequently mountain biking for several hours at a time, at about 85% intensity. After the exercise (burning between 1000 and 3000 kcals), I am often experiencing low blood sugar levels, despite eating heartily. How can I prevent this? I also want to gain muscle to improve my resistance. I read about reducing insulin intake prior to exercising to avoid the lag effect. Would this result in weight loss?

Answer:

Reducing insulin prior to and after exercise to avoid a “lag” effect can be a good strategy. People often start by reducing insulin by 50%. If on injections, one may take 50% of the normal insulin (rapid acting insulin) used for food intake an hour or two prior to the actual exercise. The same strategy can be used after exercise as well. Using the same strategy on long acting insulin (Lantus or detemir) can be done, too. It will depend when the long acting insulin is taken and if it is once or twice a day. It is wise to discuss any of these strategies with your doctor before implementing.

As long as the food intake remains the same, there should not be any weight loss.

RP